Ask a doctor

How to Avoid the Tyndall Effect?

Just want to be sure I understand, can the Tyndall effect be avoided by injecting under the muscle, in the tear trough area?

I had this done four days ago and I see a very slight bruising, but I think it is because the restylane is still concentrated in a raised area that is shadowing in a manner resembling slight bruising. I hope that when the swelling goes all the way down, the bruising look will go away too.

Doctor Answers 6

Tyndall Effect Comes about from Superficial Restylane Injections

The tyndall effect comes about when Hyaluronic Acids (Restylane, Juvederm, Elevess) are placed too superficially (close to the skin's surface). The deeper these fillers are placed the less likely to have this blue-ish tint.

It is too early to tell if this has occurred for you, as you still have some swelling from the injection. If you have any questions, you should speak with the cosmetic surgeon who performed the injection, as they will be able to help alleviate your worries.

As an Ocular Plastic Surgeon, at Accents Medical Spa, I perform this specialized injection for many patients fill the tear trough (area below the lower eyelid and above the cheek). It is important for all clients to know that it can take a few days before results from these injections are noted, as it can be hidden by swelling from the injection itself.


Sterling Heights Oculoplastic Surgeon
5.0 out of 5 stars 21 reviews

Deeper Injections More Effective

Restylane is a hyaluronic acid dermal filler that’s associated with excellent clinical results and high patient satisfaction rates.It’s easily injected and has a smooth soft presentation.Restylane is very versatile and can be used in multiple anatomic locations.When the eyelids are treated, it’s important to be cautious for several reasons.In this area the anatomy is very complex and the skin is very thin.
Superficial injections can be associated with several problems.These include lumps, bumps and skin discoloration.When Restylane is placed in a superficial location above the muscle, a characteristic bluish discoloration of the skin may occur.This problem can usually be avoided by injecting the Restylane beneath the orbicularis oculi muscles.
For these reasons, deeper injections are often more effective then superficial injections when treating tear trough deformities.These injections should be placed beneath the muscles and small volumes should be utilized.
It’s important that these issues be discussed with your physician before proceeding with Restylane eyelid injections.Your physician should be able to explain his or her approach and alleviate your anxiety.

Tyndall Effect for Tear Troughs

Injecting under the muscle in the tear trough area of the eye should avoid the possibility of the Tyndall effect. If the "under the muscle" technique was used by your injector and you are still seeing bruising, you can either wait several weeks to see if it resolves or seek out a physician with a pulsed dye laser to resolve the bruising more quickly.

Feel free to ask your injector about the Tyndall effect and if that is what's happening with your procedure. More than likely, he/she will want you to wait a couple weeks to see if the bruising resolves.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Restylane and Tyndall effect

Any filler including Restylane can cause the Tyndall effect if injected too superficially. This risk is highest in the tear trough area under the eyes. If the blue colour of the Tyndall effect is noted, your physician can sometimes pierce it with a small needle and express the excess filler to resolve the blue color.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 32 reviews

White plus clear equals blue?

Have you ever noticed that in a swimming pool with white plaster and clear water, the water still looks blue? That is the Tyndall effect. Because Restylane is composed of a clear material, when light passes through it, it can cast a bluish appearance. If the Restylane is placed near the surface of the skin (especially thin eyelid skin), this can happen. If it is deep beneath thick skin or even under muscle, it won't be visible. So, if your Restylane was placed deep enough, then what you're seeing is likely a bruise.

Jonathan Hoenig, MD
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 37 reviews

Is Fur and Looking Like a Cute Kitten a Side Effect of Injectables?

Hi Wiser and Better,

The Tyndall effect is avoided by injecting hyaluronic acid fillers below the muscle when filling a lower eye lid hollow.

I, too, hope that when your swelling goes down, the "bruised" look goes away. Good luck and be well.

By the way, have you looked in your mirror lately, your picture looks feline, I haven't heard of that side effect yet.

Dr. P

Michael A. Persky, MD
Encino Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.